Kentucky, 2017

Tornadoes and Hail in Kentucky, March 9, 2017

March 9, 2017 · NWS PAH · 11 events in 4 counties and zones

An outbreak of severe thunderstorms occurred over the Tennessee border counties. Thunderstorms rapidly developed across western Kentucky ahead of a line of thunderstorms over the Missouri Bootheel region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An outbreak of severe thunderstorms occurred over the Tennessee border counties. Thunderstorms rapidly developed across western Kentucky ahead of a line of thunderstorms over the Missouri Bootheel region. These initial storms formed along a southwesterly low-level jet and its associated moisture plume. Large hail was the primary severe weather hazard in this leading activity, which was elevated above the surface. Later in the evening, a surface-based bowing line of thunderstorms exited southeast Missouri and then crossed southwest Kentucky. This bowing line was associated with an embedded supercell that spawned a few tornadoes. The storms developed along and just ahead of a cold front as it pressed southward into the Lower Ohio Valley and extreme southeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 9, 5:28 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 9, 5:28 PM CST, 1 hour 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
528 PM CST Thu Mar 9 2017

.UPDATE...
Issued at 528 PM CST Thu Mar 9 2017

Updated the AVIATION discussion for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 305 PM CST Thu Mar 9 2017

Lots going on through Saturday night.

First of all after much collaboration, it has been decided that
we will begin issuing Freeze products for all of our area except
Indiana, and they may be added as early as tomorrow. As a result,
a Freeze Warning will be issued for Friday night/Saturday morning
for all of southern Illinois and west Kentucky and all but Ripley
through New Madrid counties in southeast Missouri. Temperatures
in the 20s are the most dangerous/impactful to the current state
of some fruit trees, and so southern portions of southeast
Missouri were left out for Friday night. The entire area will
definitely need a Freeze Warning for Saturday night, and possibly
into next week. If our agricultural experts declare that this
upcoming cold stretch has effectively squashed this early attempt
to begin the growing season, we may suspend Freeze products until
vegetation tries again.

Now back to tonight. The cluster of strong to severe storms over
central Missouri is forecast by most CAMs and larger-scale models
to organize into one or more line segments as it dives east
southeast through southeast Missouri this evening. Damaging winds
are becoming a greater threat, but the area should be limited to
the southwest half of our region and it should be moving very
quickly once it gets going.

This activity is developing ahead of an Arctic cold front that
will sweep through the area overnight tonight. North winds will
gust over 20kts quickly behind the front and continue into Friday
morning before subsiding a bit into the afternoon. This will bring
rapid clearing and strong cold, dry advection through the day
Friday. Temperatures will drop into the 30s throughout the area by
daybreak. The competing effects of strong insolation and strong
cold advection will make highs difficult to call on Friday.
Currently have highs in the 40s which seems like quite a
recovery given the strong north winds.

Winds will settle down quite a bit Friday night, but temperatures
will continue to fall into the 20s over much of the area. Surface
temperature forecasts from the 12Z NAM and GFS are somewhat
warmer and indicate that much of the area may not drop much below
30 degrees. The forecast has trended slightly upward, but as
mentioned above, is still below 30 over most of the area.

The clear signal in the models is that temperature profiles across
the area Saturday will generally be below freezing through the
troposphere with the exception of right at ground level. So, snow
will be the primary precipitation type on Saturday. However, if we
can warm up enough, a brief mix or change over to rain will be
possible. Cannot rule out some sleet as well.

With temperatures expected to be near the freezing mark, warm
ground, and mid-March sun angle, snow accumulation through the
day will be limited. Some accumulation mainly on elevated and
grassy surfaces will be possible as it moves in from the northwest
early Saturday morning. Likewise, some accumulation will be
possible along the KY/TN border after sunset Saturday. Once again
roads are not expected to be a problem through the day unless a
band of moderate snow can develop. Such banded development cannot
be ruled out, but it should be very limited in area. After sunset
Saturday any residual moisture on area roads may freeze quickly
and that will be the biggest travel concern with this event. We
will continue with the Special Weather Statement treatment for
this system for now.

.LONG TERM...(Sunday through Thursday)
Issued at 305 PM CST Thu Mar 9 2017

The overall synoptic pattern will be a northwest flow pattern across
our region through the period. Multiple shortwave disturbances will
tend to reinforce the eastern U.S. trough with upstream ridging over
the western U.S. The timing and track of said disturbances will be
tricky forecasting very far in advance leading to somewhat below
average confidence in the daily details.

At 12Z Sunday, sfc high pressure will be building into our area with
dry conditions in place. A shortwave over the northern rockies will
progress southeastward with precip possibly working into northwest
counties as early as late Sunday night. Depending on the track of
the system, we may not end up with that much QPF. The 12Z GFS is the
most aggressive with amounts this far south. With cold temps in
place, precip should start off as snow or a rain/snow mix Monday
morning before changing over to all rain by late morning and
afternoon.

With cyclonic flow in place Monday night into Tuesday wouldn't be
surprised to see some light snow showers/flurries across the area.
The 12Z GFS is the most pronounced on this signal. Will leave
mention out of grids for now based on blend of other deterministic
and ensemble models.

There appears to be some signal for another system to impact the
area sometime in the Wednesday night to Thursday time frame.
However, the 12Z ECMWF has sfc high pressure over the region and no
system to speak of. Will go with the blend for now, keeping in the
chance PoPs for this period.

Used a blended approach for temperatures, tending to lower temps a
couple degrees for several periods, which matched up well with
surrounding offices. Temperatures will be below normal through the
whole period with highs generally in the upper 30s to mid 40s Sunday
through Wednesday. Lows down into at least the mid 20s will be
common many nights. After such a prolonged warm period, this won't
be a very pleasant period. Spring clearly hasn't arrived for good
yet.

&&

.AVIATION...
Issued at 528 PM CST Thu Mar 9 2017

VFR cigs/vsbys for the first 1-2 hours of the period, MVFR
conditions with showers and/or thunderstorms between 01-06Z with
the passage of a front, then back to VFR. South southwest winds
AOB 10 knots will quickly shift to the northwest behind the front
and develop gusts up to 25 knots through 10-12Z, then gusts
dropping back to around 15 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for
     ILZ075>078-080>094.

MO...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for MOZ076-
     086-087-100-107-111-112.

IN...None.
KY...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for
     KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...SP
AVIATION...JP
Hazardous weather outlook, Mar 9, 5:18 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
518 PM CST Thu Mar 9 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
518 PM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Thunderstorms over south central Missouri late this afternoon are
expected to form into one or more lines and dive rapidly east
southeast through southeast Missouri, west Kentucky and adjacent
portions of southern Illinois this evening. Damaging winds and
large hail will be the primary concerns, and a tornado or two will
also be possible. Any severe storms should be south of the area
by midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Freeze Warning has been issued for most of the region for Friday
night through early Saturday. Consult the Warning for details. The
Warning does not currently include our Indiana counties, but the
freezing conditions can be expected there, as well.

A decent chance for light snow is forecast for Saturday. Minor
accumulations will be possible mainly on elevated and grassy
surfaces. Please refer to the Special Weather Statement issued at
328 PM CST for details.

.SPOTTER INFORMATION STATEMENT...

Spotters over southeast Missouri should activate now. Spotters
over southern Illinois and west Kentucky should be prepared for
activation in the next hour or two.

DRS

In the hours before

Local storm report, Mar 9, 5:40 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             EASTWOOD                36.89N 91.03W
03/09/2017  E0.75 INCH       CARTER             MO   FIRE DEPT/RESCUE

&&

DLL
Local storm report, Mar 9, 6:04 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     FUNNEL CLOUD     HUNTER                  36.89N 90.85W
03/09/2017                   CARTER             MO   PUBLIC

&&

DLL
Local storm report, Mar 9, 6:15 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             ELLSINORE               36.93N 90.75W
03/09/2017  E1.75 INCH       CARTER             MO   LAW ENFORCEMENT

&&

DLL
Local storm report, Mar 9, 6:32 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             WILLIAMSVILLE           36.97N 90.55W
03/09/2017  E0.75 INCH       WAYNE              MO   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 9, 6:45 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
645 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FUNNEL CLOUD     1 SW HENDRICKSON        36.89N 90.48W
03/09/2017                   BUTLER             MO   TRAINED SPOTTER

            2 MILES SOUTH OF WAYNE/BUTLER COUNTY LINE.

&&

SP
Local storm report, Mar 9, 6:58 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     6 N POPLAR BLUFF        36.85N 90.41W
03/09/2017                   BUTLER             MO   EMERGENCY MNGR

            SEVERAL TREES AND ROAD SIGNS DOWN ON HIGHWAY 67.

&&

DLL

The radar

The Paducah radar (KPAH), 40 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Graves

When
March 9, 7:22 PM CST
Where
Graves County, 1 mi SW of Mayfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.720, -88.643

Hail, Graves

When
March 9, 7:25 PM CST
Where
Graves County, 0.8 mi NNE of Wingo to Pryorsburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.661, -88.725

Half-dollar size hail fell at Pryorsburg. Nickel-size hail was reported just north of Wingo.

Hail, Calloway

When
March 9, 7:40 PM CST to 7:46 PM CST
Where
Calloway County, Murray
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.620, -88.320

Hail, Calloway

When
March 9, 7:55 PM CST
Where
Calloway County, Almo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.700, -88.270

Hail, Trigg

When
March 9, 8:10 PM CST
Where
Trigg County, 3 mi S of Canton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.757, -87.950

Hail, Trigg

When
March 9, 8:18 PM CST
Where
Trigg County, Canton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.800, -87.950

Tornado, Fulton

When
March 9, 8:28 PM CST to 8:38 PM CST
Where
Fulton County, 5.06 mi NNW of Sassafras Ridge to 0.49 mi ESE of Anna Lynne
Rating
EF1
Path length
8.73 mi
Path width
250 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.614, -89.376

This tornado began in New Madrid County, Missouri, where it briefly attained EF-2 strength. The tornado crossed the Mississippi River at EF-1 intensity into agricultural flatlands of western Fulton County. A swath of highly convergent tree damage occurred in some wooded bottomlands along the Mississippi River levee in Fulton County. As it crossed open farmland, a few farm sheds were destroyed. Power poles and power lines were blown across roads. Swaths of tree damage occurred along tree lines between farm fields. Irrigation pivots were blown over. Several grain bins were destroyed, including a grain bin that was blown over or through a row of trees and across Highway 94. Peak winds were estimated near 110 mph on the Kentucky side of the track. The tornado ended shortly after crossing Kentucky Highway 94 about 2.5 miles west of Hickman. There was scattered tree damage associated with straight-line winds south of the tornado track, likely associated with the rear-flank downdraft. A trained spotter measured a wind gust to 85 mph 5 to 10 miles west of Hickman.

Hail, Calloway

When
March 9, 8:37 PM CST
Where
Calloway County, 1 mi W of Murray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.620, -88.338

Tornado, Fulton

When
March 9, 8:41 PM CST to 8:51 PM CST
Where
Fulton County, 0.38 mi W of Hickman to 2.32 mi ESE of State Line
Rating
EF2
Path length
7.3 mi
Path width
250 yd
Continued into
Obion, Tn (MEG)
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
36.569, -89.187

A tornado quickly developed over the city of Hickman and moved southeast across Fulton County. This was the second of two tornadoes in Fulton County. In the center of Hickman, the tornado caused significant damage to the county's jail and 911 communications center, which lost parts of the roof and a section of a wall. About 100 inmates were moved to other facilities. Other damage in Hickman included a heavily damaged gas station, numerous downed signs and power poles, and considerable roof damage to a few homes. The tornado damaged or destroyed more than 45 homes and other buildings in the county, as well as several machine sheds, barns, grain bins, and irrigation systems. At least 20 power poles were broken, and numerous trees were uprooted and snapped. The Kentucky Transportation Cabinet Fulton County Highway Maintenance Facility was hit by the tornado. The salt dome, a tractor shed, and several tractors housed in the shed were damaged. The tornado reached its peak intensity just southeast of Hickman along Highway 125, where a frame house had its entire roof structure blown off. The tornado followed Highway 125 from the center of Hickman to the junction of Highway 166, about 4.5 miles southeast of Hickman. Most state highways were closed in and near Hickman, and the Red Cross opened a shelter. Peak winds were estimated near 125 mph. Straight-line winds up to 80 mph occurred mainly southwest of the tornado path. The tornado crossed into Tennessee along State Route 116.

Thunderstorm Wind, Calloway

When
March 9, 9:05 PM CST to 9:07 PM CST
Where
Calloway County, 2 mi WNW of Lynn Grove to Lynn Grove
Measured
65 kt (75 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
36.611, -88.463

Power poles were snapped, power lines were down, and several trees were uprooted.

Tornado, Calloway

When
March 9, 9:13 PM CST to 9:19 PM CST
Where
Calloway County, 1.56 mi SSW of Murray to 3.33 mi N of New Providence
Rating
EF1
Path length
5.61 mi
Path width
150 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.600, -88.332

Peak winds were estimated near 95 mph. The path began in the southwest part of Murray and followed Highway 121 to about four miles southeast of Murray. Dugout roofs at the city high school ballfield in Murray were blown across the street into a home and car. Numerous very large trees were snapped and uprooted. About three miles outside the city limits of Murray, barns and outbuildings were heavily damaged. Most of the path was high-end EF-0 strength. Near the end of the path, the tornado intensified to EF-1. This is the area where a large section of roof and some trusses were blown off a well-built metal barn, and plastic projectiles were hurled through a garage wall. A building was destroyed by uprooted trees that fell on top of it.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyThe tornado archive for Kentucky, 2017Warnings in Kentucky, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683899, 683900, 683901, 683902, 683903, 683904, 683906, 683905, 683951, 683938, 683911.